|The sinister DEVICE|
At my final meeting with Dr Quon, he seemed pleased with my progress but warned me that for the first two or three weeks after treatment, my body will continue to react as though treatment was still going on. As well as the tiredness, that means continuing mouth sores, and continuing high doses of narcotic medications to manage the pain that they cause. Just over a week after the end of treatment I do notice a slight improvement in the mouth issues, but that has been offset by radiation burns on the skin of my face and neck, something like a really, really bad sunburn. Again, this was not unexpected, and can be managed with appropriate medication - but it was a surprise that the burns suddenly manifested themselves acutely after radiation treatment was over. We had a difficult weekend taking care of these, but things have improved yesterday and today.
I had taken a picture of the radiation burns, but hesitated about using it in this post because it does look a bit gory. Fortunately, a FedEx box arrived today with something less scary-looking that I can photograph instead. The DEVICE (officially, the "TheraBite Jaw Motion Rehabilitation System") was prescribed by speech pathologist Heather Starmer because she is concerned that radiation and surgery has constricted my maximum jaw opening - if it continues this could make it hard for me to eat and talk, or for a dentist to look around inside my mouth. Despite my following (more or less) a course of jaw exercises, my maximum opening has gone down again, so I am going to need to use this contraption regularly to expand my mouth. Once this post is done I have to watch the instructional video to find out how it works...
In my last post I wrote, "I am rejoicing that the end is in sight". That "end" has come and gone and, as so often in life, it has turned out to be more of a way station than the end of the line: after it, there are still medications to be taken, pain to be managed, exercises to be done. Nevertheless, I will continue to rejoice. I have so much to be thankful for and (cliche though it is) this illness and treatment has made me all the more aware of that. "I give thanks to you, O Lord my God, with my whole heart." (Psalm 86:12a)